Dec 22, 2009
Dear Dr. Frascino.....I have become resistant to Combivir/Trizivir and Sustiva and I am now on Viread/Videx/Reyataz and Norvir. My questions are.....will my facial wasting improve over time now that I am off of the AZT based meds? Also I am still having a problem with lipoatrophy in the abdominal area. I am 5'6" male, 150 lbs. Believe it or not.....still fit into a 30" waist but mostly fat around my stomach. Very uncomfortable at this weight although not overweight; but even on a 1,200 cal/day diet, I cannot drop under 150. Even under strict calorie counting.... would lose 2-3 lbs and then for no reason gain it back again the next day, I feel I am at a losing battle. I am also on testosterone therapy. Would the current med's that I am on be cause for concern about the weight problem? Thank you for your anticipated help.
Response from Dr. Frascino
We know certain antiretroviral drugs are strongly associated with lipoatrophy. Listing the most strongly associated first, they are: d4T (Zerit, stavudine), AZT (zidovudine, Retrovir, Combivir, Trizivir) and ddI (Videx, didanosine). I would suggest switching your Videx if at all possible. Truvada (tenofovir plus emtricitabine) may be a good alternative for you depending on your resistance profile.
Facial lipoatrophy may improve somewhat off the offending agents; however, depending on the severity of your facial wasting, you may need to consider an injectable facial filler, such as Sculptra or Radiesse. We have an entire forum dedicated to facial wasting. Check it out for the latest information.
Abdominal lipohypertrophy (a subcategory of lipodystrophy) is a similarly frustrating condition for which we do not have good treatments currently available. Aerobic exercise, diet and testosterone replacement therapy may help and is certainly worth a try. I'll repost some information below from the archives discussing this topic.
My FAT Belly (FAT BELLY) (LIPOHYPERTROPHY) Feb 24, 2009
Hi Dr. Frascino,
I was one of your patients in Sunnyvale way back in 1987 and now live in Sonoma County. I have attended some of your concerts and love you. My medical question is: I have fat around my organs and as you can imagine it is embarassing since I always look pregnant, but of course I am a mother of three, a grandmother and 68 years old! My HIV is under control but my self image sucks! Actually I do a lot of volunteering for hiv organizations and started my own support group here. Fat Belly is my biggest problem we have had MRIs, CT Scans, BIAs, sonagrams to no real answer. Any ideas? Ginger
Response from Dr. Frascino
What a delight to run into patients from so many years ago (even if it is only in cyberspace).
Belly fat, aka abdominal obesity or lipohypertrophy, is indeed one of the more annoying complications of being virally enhanced. Unfortunately there is no quick fix. Not that it's much consolation, but fat gain in the abdomen is also quite common in the general population (particularly in the Southeastern and Western regions of the U.S. and, of course, in Texas too) and it's not easy to treat in these non-HIV tele-tubbies either! There are a variety of factors that can contribute to our battle with the bulge: aging, duration of HIV infection, lower CD4 nadir, genetics, diet, lack of exercise, use of some protease inhibitors, etc.
HIV-associated lipohypertrophy is somewhat different than that seen in hefty neggies. HIVers have accumulation of visceral fat. This is most closely linked with protease inhibitor use. HIV-associated lipohypertrophy is characterized by the accumulation of fat that surrounds the abdominal organs and can even infiltrate some organs, particularly the liver. This pattern of fat accumulation can be associated with blood lipid abnormalities and diabetes mellitus. The hallmark of this type of fat accumulation is a belly that sticks straight out due to the outward pressure of the fat on the anterior abdominal wall. Of course I've seen a similar extended belly silhouette on many folks visiting In-N-Out Burger, so . . . .
As far as treatment, as I mentioned above, there are no easy answers. You could consider switching to a more "fat-friendly" HIV regimen if you happen to be on a regimen associated with fat accumulation. I don't know what you are currently taking, but for instance Truvada may be better than Combivir and raltegravir (Isentress) or a non-nucleoside reverse transcriptase inhibitor (Intelence, Sustiva) may be better than a protease inhibitor, etc. However, whether these types of switches would be wise moves for you would depend on your past treatment history and current resistance profile. Optimizing your exercise program and diet can help, albeit modestly. As far as drug treatment, metformin has shown little to very modest effect and cannot be generally recommended as safe and effective treatment for this condition. Growth hormone has been used, but it's costly and has potentially serious side effects. Tesamorelin, a growth hormone releasing factor, has been shown to be helpful, but it has not yet been approved by the FDA (still in clinical trial phase). However, from what we know so far it does appear to be safer and more effective than growth hormone. Unfortunately, like growth hormone, it too is administered only by injection. However, this may be a small price to pay to fit back into that itsy-bitsy-teenie-weenie-yellow-polka-dot bikini in time for summer. So hang in there Ginger. Help may be on the way. In the meantime try some of the other measures I mentioned above.
Love you too Ginger Spice and Everything Nice...!
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Can AIDS Be Transmitted Through Blowjob From A Prostitute?
- Blood In Semen After Unprotected Anal Sex Without Ejaculation Does It Mean I Have HIV
- Itchy Skin After Rubbing Stripper Sign Of HIV AIDS
- Itchy Vagina After Erotic Massage Sign Of HIV AIDS
- Loose Stool After Oral Sex On A Woman Does It Mean I Have HIV
- White Tongue After Unprotected Oral Sex Without Ejaculation Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.